News  |  Journals  |  Conferences  |  Blogs  |  Articles  |  Forums  |  Twitter   
 

 Headlines:

 
 

Doctors Lounge - Gynecology Answers

"The information provided on www.doctorslounge.com is designed to support, not replace, the relationship that exists between a patient/site visitor and his/her physician."

Back to Gynecology Answers List

Forum Name: Gynecology

Question: Haven't had a period in a year


 needhelp01 - Mon Dec 19, 2005 10:02 pm

I had a baby in june of 2004 and i havent had a period since then. I've been to the doctor numerous times and none of them have been able to tell me why i havent had a period. i'm scared that something might be wrong with me. if anyone has any idea at all what is wrong with me i really need to know. it's been bothering me a lot that i havent had a period. the last doctor said that its because i weigh too much I weigh 220 I don't know if that has anything to do with it. Please let me know.
Thank you.
 Dr. Tamer Fouad - Sat Dec 31, 2005 6:27 pm

User avatar Hello,
I hope you are feeling better by now.
Let me share a few thoughts with you. Regarding obesity, most obese patients have normal menstrual cycles. The incidence of women with menstrual disorders increases from 2.6% in normal-weight patients to more than 8.4% in women that are 75% above their ideal body weight. In most cases they experience irregular uterine bleeding with anovulation than amenorrhea. Obese women have an excess number of fat cells in which extraglandular aromatization of androgens to estrogen occurs. In addition they have lower circulating levels of sex hormone–binding globulin, which allows a larger proportion of free androgens to be converted to estrone. Excess estrogen creates a higher risk for endometrial cancer for these women. The decrease in sex hormone–binding globulin also results in an increase in free androgen levels, which eventually may lead to hirsutism. Hormonal alterations can cause menstrual abnormalities.[1]

In your case some of the other causes of amenorrhea that follow delivery include Sheehan's syndrome and Asherman's syndrome.

Sheehan's syndrome is associated with postpartum necrosis of the pituitary resulting from a hypotensive episode that causes shock. Patients with a mild form of postpartum pituitary necrosis experience failure to lactate, loss of pubic and axillary hair, and failure to resume menses after delivery.

Asherman's syndrome is the presence of intrauterine adhesions that typically occur as a result of scar formation after uterine surgery, especially after a dilatation and curettage (D&C). The adhesions may cause amenorrhea (lack of menstrual periods) and/or infertility. It is found in 39% of patients undergoing hysterosalpingography who have previously undergone postpartum curettage.[2]

You should discuss these issues with your doctor as they are in a better position to assess your condition.

References:
==========
1. Jonathan S. Berek: Novak's Gynecology, 13th ed. Lippincott Williams & Wilkins, 2002.
2. Klein SM, Garcia CR. Asherman's syndrome: a critique and current review. Fertil Steril 1973;24:722–735.

|

Check a doctor's response to similar questions

 

advertisement.gif (61x7 -- 0 bytes)
 

Are you a Doctor, Pharmacist, PA or a Nurse?

Join the Doctors Lounge online medical community

  • Editorial activities: Publish, peer review, edit online articles.

  • Ask a Doctor Teams: Respond to patient questions and discuss challenging presentations with other members.

Doctors Lounge Membership Application

 
     

 advertisement.gif (61x7 -- 0 bytes)

 

 

Tools & Services: Follow DoctorsLounge on Twitter Follow us on Twitter | RSS News | Newsletter | Contact us

 
Copyright © 2001-2010
Doctors Lounge.
All rights reserved.

Medical Reference:
Diseases | Symptoms
Drugs | Labs | Procedures
Software | Tutorials

Advertising
Links | Humor
Forum Archive
CME Articles

Privacy Statement
Terms & Conditions
Editorial Board
About us | Email

We subscribe to the HONcode principles of the HON Foundation. Click to verify.We subscribe to the HONcode principles.
Verify here